ZocdocAnswersCan human growth hormones cause cancer?

Question

Can human growth hormones cause cancer?

I hear about this human growth hormones debate. Can they cause cancer? What bad things can happen from taking them?

Answer

HGH or human growth hormone is the most abundant hormone secreted by a hormone production center in the brain called the anterior pituitary gland. Growth hormone secretion begins in utero, rises throughout early life, and peaks during puberty. After the pubertal peak, HGH secretion steadily declines paralleling the overall decrease in body mass that occurs as we grow older. HGH acts by binding to cellular receptors and inducing a cascade of cellular signaling. The direct and indirect effects of HGH are stimulation of bone growth at the epiphyseal growth plates of long bones, along with some metabolic actions including mobilization of stored fats, stimulation of protein synthesis, opposition of the actions of insulin, and sodium, water, & phosphate retention. There are several inborn disorders of HGH regulation. Oversecretion can result in pituitary giantism. Undersecretion of HGH can lead to growth failure and short stature, so children with this problem are usually administered recombinant HGH called somatropin. The best evidence for the negative effects of growth hormone administration come from the French observational SAGhE study. This study demonstrated a small increased risk of death in adults who were treated with recombinant human growth hormone during their childhood years. In the study there were 93 observed deaths in the HGH group versus 70 deaths in a matched group from the general population. The increased mortality in this study was mostly due to bone tumors, cardiovascular events, and bleeding into the brain. The risk of death was reported to be amplified when higher than recommended doses of HGH were used. It is for this reason that use of HGH is not recommended unless a doctor has determined that the benefits are likely to outweigh the risks. If you are interested in further discussion about the effects hormones have on our body or if you think you may have any signs of hormone deficiency, you need to make an appointment with an endocrinologist to be fully evaluated and discuss these issues. If you have been taking preparations of GH or other hormones it is important you see a doctor as soon as possible to evaluate whether it has had any negative effect on your health.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.